Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 92, NWS Pueblo, CO

June 10, 2023El Paso County, Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 10, 2023, 3:11 PM MDT for El Paso County, Pueblo County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2023, 3:11 PM MDT (21:11 UTC)
Expired
Jun 10, 2023, 3:45 PM MDT
In force
34 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties El Paso County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 31 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.2 hours before the alert went out and 352 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2813 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

069 
WUUS55 KPUB 102111
SVRPUB
COC041-101-102145-
/O.NEW.KPUB.SV.W.0092.230610T2111Z-230610T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
311 PM MDT Sat Jun 10 2023

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  South central El Paso County in east central Colorado...
  North central Pueblo County in southeastern Colorado...

* Until 345 PM MDT.

* At 310 PM MDT, a severe thunderstorm was located 8 miles west of
  Hanover, or 20 miles southeast of Colorado Springs, moving east at
  10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hanover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3853 10461 3869 10457 3871 10432 3845 10437
TIME...MOT...LOC 2110Z 279DEG 8KT 3860 10458 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PS
2 follow-up statements
358 
WWUS55 KPUB 102133
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
333 PM MDT Sat Jun 10 2023

COC041-101-102145-
/O.CON.KPUB.SV.W.0092.000000T0000Z-230610T2145Z/
El Paso CO-Pueblo CO-
333 PM MDT Sat Jun 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTH CENTRAL EL PASO AND NORTHERN PUEBLO COUNTIES...

At 333 PM MDT, a severe thunderstorm was located near Hanover, or 23
miles north of Pueblo, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hanover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3851 10454 3867 10449 3867 10433 3845 10437
TIME...MOT...LOC 2133Z 279DEG 8KT 3859 10451 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PS
093 
WWUS55 KPUB 102143
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
343 PM MDT Sat Jun 10 2023

COC041-101-102153-
/O.EXP.KPUB.SV.W.0092.000000T0000Z-230610T2145Z/
El Paso CO-Pueblo CO-
343 PM MDT Sat Jun 10 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL EL PASO AND
NORTHERN PUEBLO COUNTIES WILL EXPIRE AT 345 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3851 10454 3867 10449 3867 10433 3845 10437
TIME...MOT...LOC 2143Z 279DEG 8KT 3859 10449 

$$

PS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:00 PM MDT, 11 minutes earlier.

Area forecast discussion, Jun 10, 3:00 PM MDT, 11 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
300 PM MDT Sat Jun 10 2023

.SHORT TERM...(This evening through Sunday)
Issued at 300 PM MDT Sat Jun 10 2023

Key Messages

1) Threat for severe weather Sunday along and near I25 corridor.

.Tonight...Convection will move eastward during the evening with
the best chance for convection mostly north of U50. CAPE values
gradually decrease during the evening which will decrease the
threat for severe weather. On the plains, surface winds will
remain generally from the north to northeast advecting low level
moisture into he region. By later in the night, the winds may
become more easterly with possible some lower clouds developing
along the I25 corridor.

.Sunday...Main story is the potential for severe convective
weather along the I25 corridor and eastern plains. Weak
disturbance will move into the I25 corridor later in the
afternoon with bulk shears increasing to around 35 to 40 knots.
The main question is the amount of instability. Bufkit soundings
suggest lower clouds will linger into the morning along portions
of the I25 corridor, which could limit the amount of surface
heating. In addition, the soundings show a cap around 650 mb which
may be slow to erode. SPC currently has a marginal risk nosing up
the I25 corridor which looks good for now especially given the
uncertainty. There are suggestions of another disturbance later
Sunday evening which could result in another round of convection.

Elsewhere...expect diurnal convection over the mountains and high
valleys. Drier air at mid levels will move into the region tending
to limit the QPF associated with showers and thunderstorms. --PGW--

.LONG TERM...(Sunday night through Saturday)
Issued at 300 PM MDT Sat Jun 10 2023

Key Messages

1) Potential for severe storm on Monday along the I-25 corridor
and onto the eastern plains.

2) Diurnal convection for the remainder of the period with a
drying trend.

.Monday...Moist upslope flow continues over the eastern plains
and into the eastern mountains. Disturbance lifts out from the
mean long wave trough in the Great Basin with winds aloft
increasing. Bulk shears increase to around 40 knots. Models vary
in the amount of instability. The 12Z NAM has over 2000J/kg of
CAPE along the I25 corridor while the GFS has around 1000 to 1500
J/kg. Still a fair amount of uncertainty with the specifics of
the event. SPC has a marginal risk extending basically along and
just east of the I25 corridor with model soundings showing the
atmosphere being capped and more stable further east. This looks
good for the Day 3 outlook with all the uncertainty, but will
have to monitor for conditions becoming more favorable for severe
convection.

.Tuesday through Saturday...A pattern change begins with the flow
aloft becoming more westerly with a trough moving across the
northern Rockies. Anticipate a drying trend towards mid week as a
lee trough develops which would tend to decrease the amount of
low level moisture. Towards the end of the week, upslope flow may
redevelop with an increase in low level moisture. With the
increased flow aloft, will have to monitor for the threat of
severe weather in the later part of the week. The best chances for
severe weather will be over the northern portions of the CWA.
Models suggest an upper ridge for the weekend with drier and
warmer weather. --PGW--

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 300 PM MDT Sat Jun 10 2023

ALS...VFR. A disturbance will move into the region later Sunday
afternoon with the potential for some TSRA Sunday afternoon.

KCOS and KPUB...Any convection will end early Saturday evening.
Upslope flow could bring some MVFR ceilings Sunday morning.
Thunderstorms will become likely Sunday afternoon. There is the
potential for storms to be strong to severe later Sunday
afternoon. --PGW--

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PGW
LONG TERM...PGW
AVIATION...PGW
Hazardous weather outlook, Jun 10, 11:48 AM MDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1148 AM MDT Sat Jun 10 2023

COZ058>089-093>099-111800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1148 AM MDT Sat Jun 10 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are expected this afternoon. The greatest
chance of storms will be over the Pikes Peak Region and the eastern
plains, mostly north of highway 50, this afternoon. Later this
evening into tonight, lingering storms will be possible all along
the Colorado and Kansas border. Some storms today and tonight
could become strong to severe, with the strongest storms producing
gusty outflow winds up to 55 mph, lightning, and some small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Daily showers and thunderstorms will continue each afternoon and
evening through next week. Main concerns will be flash flooding,
though increasing chances for strong to severe storms are expected
across the plains Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

06/06

In the hours before

Special weather statement, Jun 10, 1:09 PM MDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
109 PM MDT Sat Jun 10 2023

COZ081-084-085-101945-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
109 PM MDT Sat Jun 10 2023

...A cluster of strong thunderstorms will impact portions of
northwestern El Paso County through 145 PM MDT...

At 109 PM MDT, Doppler radar was tracking a strong thunderstorm over
northern Colorado Springs, moving northeast at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northern Colorado Springs, Monument, Air Force Academy, Black Forest
and Gleneagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3897 10462 3895 10481 3904 10501 3913 10483
      3913 10477
TIME...MOT...LOC 1909Z 240DEG 6KT 3901 10480

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

PS
Local storm report, Jun 10, 1:17 PM MDT, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
117 PM MDT Sat Jun 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Hail             Air Force Academy       39.00N 104.86W
06/10/2023  M1.50 inch       El Paso            CO   Public

&&
Special weather statement, Jun 10, 1:35 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Pueblo CO
135 PM MDT Sat Jun 10 2023

COZ081-085-102000-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
135 PM MDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of southwestern El Paso
County through 200 PM MDT...

At 135 PM MDT, Doppler radar was tracking a strong thunderstorm over
southwestern Colorado Springs, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southern Colorado Springs, Stratmoor, Fort Carson, Security, Peterson
AFB, Cimarron Hills and Security-Widefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3881 10491 3887 10484 3885 10463 3865 10485
TIME...MOT...LOC 1935Z 305DEG 9KT 3879 10484

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

PS
Special weather statement, Jun 10, 1:55 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
155 PM MDT Sat Jun 10 2023

COZ081-085-102030-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
155 PM MDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of southwestern El Paso
County through 230 PM MDT...

At 153 PM MDT, trained weather spotters reported a strong
thunderstorm near Broadmoor with half inch size hail, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southern Colorado Springs, Fountain, Fort Carson, Stratmoor, Security
and Security-Widefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3872 10488 3879 10479 3871 10461 3857 10482
TIME...MOT...LOC 1953Z 325DEG 12KT 3873 10480

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

PS
Local storm report, Jun 10, 2:48 PM MDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
248 PM MDT Sat Jun 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     Hail             3 SW Security           38.72N 104.78W
06/10/2023  M1.25 inch       El Paso            CO   Public

&&
Local storm report, Jun 10, 2:55 PM MDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
255 PM MDT Sat Jun 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     Hail             8 WSW Fountain          38.66N 104.85W
06/10/2023  E1.25 inch       El Paso            CO   Public

            This corrects the location of hail for 3 SW
            Security report.

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 6:24 PM MDTSpecial Weather StatementPUBBaca, Prowers36 min
Jun 9, 6:53 PM MDTSpecial Weather StatementPUBProwers37 min
Jun 10, 12:06 PM MDTSpecial Weather StatementPUBDouglas24 min
Jun 10, 12:13 PM MDTSevere Thunderstorm WarningPUBEl Paso32 min
Jun 10, 12:43 PM MDTSevere Thunderstorm WarningPUBEl Paso32 min
Jun 10, 1:09 PM MDTSpecial Weather StatementPUBDouglas36 min
Jun 10, 1:28 PM MDTFlash Flood WarningPUBEl Paso88 min
Jun 10, 1:35 PM MDTSpecial Weather StatementPUBEl Paso25 min
Jun 10, 1:55 PM MDTSpecial Weather StatementPUBEl Paso35 min
Jun 10, 2:09 PM MDTSevere Thunderstorm WarningPUBEl Paso36 min
Jun 10, 2:45 PM MDTSevere Thunderstorm WarningPUBEl Paso30 min
Jun 10, 3:43 PM MDTSpecial Weather StatementPUBPueblo32 min
Jun 10, 4:14 PM MDTSpecial Weather StatementPUBPueblo31 min
Jun 10, 4:54 PM MDTSpecial Weather StatementPUBBaca36 min
Jun 10, 5:00 PM MDTSpecial Weather StatementPUBCrowley30 min
Jun 10, 5:19 PM MDTSevere Thunderstorm WarningPUBBaca26 min
Jun 10, 5:23 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero, Pueblo37 min
Jun 10, 5:44 PM MDTSevere Thunderstorm WarningPUBBaca31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.